Texas, 2014

Winter Weather in Texas, December 26 to 27, 2014

December 26 to 27, 2014 · NWS LUB · 6 events in 6 counties and zones

An upper level trough combined with mid level frontogenetical forcing with enough atmospheric moisture to create light snowfall during the early morning hours of the 27th. The highest totals were observed in a swath from Terry to Hockley Counties.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

An upper level trough combined with mid level frontogenetical forcing with enough atmospheric moisture to create light snowfall during the early morning hours of the 27th. The highest totals were observed in a swath from Terry to Hockley Counties. An additional swath of light snow developed across Motley and Childress Counties.

Snowfall totals from NWS Cooperative Weather Observers are listed below:

3.3 inches at Levelland (Hockley County), 2.0 inches at Brownfield (Terry County), 1.3 inches at Lubbock (Lubbock County), 1.0 inch at Denver City (Yoakum County), 1.0 inch at Plains (Yoakum County), 1.0 inch at Flomot (Motley County), and 1.0 inch at Kirkland (Childress County).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Dec 26, 5:47 PM CST, 5 hours 13 minutes earlier.

Area forecast discussion, Dec 26, 5:47 PM CST, 5 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
547 PM CST FRI DEC 26 2014

.AVIATION...
UPPER LEVEL SYSTEM AND ASSOCIATED SURFACE FRONT CONTINUE TO
ENCROACH UPON ALL THREE TERMINALS...BUT MOISTURE AND FORCING WILL
NOT BE FAVORABLE FOR ANYTHING MORE THAN SOME VERY LIGHT RAIN
SHOWERS TRANSITIONING TO A MIX WITH A FEW LIGHT SNOW SHOWERS
LATE THIS EVENING AND OVERNIGHT. CHANCES NOT HIGH ENOUGH TO INSERT
MENTION IN ANY TAF AT THIS TIME. STRATUS WILL ALSO MOVE IN BEHIND
THE FRONT...BUT SUB-VFR CEILINGS IF ANY LOOK TO BE SHORT
LIVED...SO WILL CONTINUE TO KEEP CONDITIONS VFR FOR NOW. NORTH
WINDS WILL REMAIN IN THE 10-15 KNOT RANGE TONIGHT BEFORE
DIMINISHING BY SATURDAY AFTERNOON.

&&

.PREV DISCUSSION... /ISSUED 257 PM CST FRI DEC 26 2014/

SHORT TERM...
MEASURABLE PRECIPITATION CHANCES CONTINUE TO BE DIM FOR TONIGHT. AN
ELONGATED UPPER LEVEL POSITIVELY TILTED TROUGH WILL CREATE UPPER
LEVEL LIFT BUT MID AND UPPER LEVELS WILL BE BONE DRY. THE MOST
IMPORTANT LIFT WILL COME FROM MID LEVEL FRONTOGENETICAL FORCING FROM
THE COLD FRONT CURRENTLY MOVING THROUGH THE AREA. THIS FRONT HAS
MADE MORE OF A SOUTHERN PROGRESSION THAN MODELS PREVIOUSLY
INDICATED. DESPITE THIS...THE ROLLING PLAINS WILL STILL BE FAVORED
FOR BEST PRECIPITATION CHANCES. THE ONLY MOISTURE AVAILABLE WILL BE
AROUND 700-500MB AND REMAIN RELATIVELY DRY IN THE LOW LEVELS. THE
ROLLING PLAINS WILL SEE THE DEEPEST MOISTURE TONIGHT AND MOISTURE
CLOSER TO THE SURFACE ALLOWING FOR THE BETTER CHANCES OF
PRECIPITATION REACHING THE GROUND. SATURDAY WILL BE SIGNIFICANTLY
COOLER THAN THE PREVIOUS COUPLE OF DAYS DUE TO THIS PASSING COLD
FRONT.

LONG TERM...
POSITIVELY TILTED UPPER TROUGH WILL SLIDE EAST OF THE REGION BY
SUNDAY MORNING WITH SOME CLEARING BEHIND IT...AND A QUICK RETURN
TO SWLY WINDS AND A WARMUP BACK INTO THE 50S FOR MOST AREAS. VERY
BROAD CYCLONIC FLOW WILL EXIST ACROSS THE CONUS EARLY NEXT WEEK AS
HEIGHTS CRASH ACROSS THE WEST WITH ENERGY RIDING DOWN THE WEST
COAST SLOWLY CARVING OUT A DEEPER UPPER TROUGH ACROSS THE INTERIOR
WESTERN STATES. MAIN FOCUS FOR WEST TEXAS WILL BE BUILDING 1055 MB
SURFACE HIGH AND ARCTIC AIRMASS OVER THE NORTHERN ROCKIES. ECM AND
GFS ARE VERY SIMILAR AT THIS TIME FRAME WITH HANDLING OF SFC AND
UPPER FEATURES. GENERAL CONSENSUS ON TIMING OF FRONT IS
AFTERNOON/EVENING MONDAY...BUT EXPERIENCE SUGGESTS THAT THESE
FRONTS USUALLY COME THROUGH FASTER/EARLIER THAN EXPECTED...SO
COULD SEE MUCH COLDER AIR BEGIN TO FILTER IN LATE SUNDAY OR EARLY
MONDAY. HIGHS TUESDAY MAY HOLD NEAR 20 SRN PANHANDLE WITH MID TO
UPPER 20S FARTHER SOUTH. SLOW WARMING TREND THEREAFTER.

KEPT BLENDED RAW MODEL GUIDANCE FOR TEMPS NEXT WEEK...AS SUPER
BLEND SEEMS A LITTLE SLOW WITH SUCH AN ANOMALOUS PATTERN. FIRST
SHOT AT WINTRY PRECIP WOULD LIKELY BE TUESDAY AND DIFFICULT TO
PINPOINT TYPE...BUT DEEP COLD AIR WOULD SUGGEST AT LEAST LIGHT
SLEET OR LIGHT SNOW. DEPTH OF SATURATION MAY BE MARGINAL FOR CLEAR
CUT SNOW. COULD SEE PERIODIC LIGHT PRECIP INTO WEDNESDAY...BUT IT
APPEARS THAT THE NEXT MORE SIGNIFICANT SHOT WOULD BE IN THE
THURSDAY/FRIDAY TIME FRAME. THIS SYSTEM MAY PROVIDE A LITTLE MORE
PUNCH AS IT IS FORECAST TO EXIT INTO THE PLAINS AS A CLOSED LOW.
SURFACE TEMPS WILL BE WARMER THIS TIME AROUND...BUT DUE TO DEEPER
SATURATION...SNOW LOOKS MORE LIKELY. WILL KEEP POPS RELATIVELY LOW
FOR NOW...BUT DUE TO PROXIMITY TO NEW YEAR DAY...WILL NEED TO KEEP
CLOSE TABS ON THIS SYSTEM.

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA        16  34  17  49  22 /  20  10   0   0   0
TULIA         20  36  18  49  22 /  20  10   0   0   0
PLAINVIEW     22  38  19  50  23 /  20  10   0   0   0
LEVELLAND     23  39  21  52  26 /  20  10   0   0   0
LUBBOCK       23  40  21  51  25 /  20  10   0   0   0
DENVER CITY   26  40  23  51  27 /  20  10  10   0   0
BROWNFIELD    26  40  22  52  27 /  20  10  10   0   0
CHILDRESS     27  40  21  49  27 /  20  10   0   0   0
SPUR          27  41  24  50  27 /  20  10  10   0   0
ASPERMONT     32  42  25  50  28 /  20  10  10   0   0

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

31
Hazardous weather outlook, Dec 26, 4:54 AM CST, 18 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
454 AM CST FRI DEC 26 2014

TXZ021>044-271100-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
454 AM CST FRI DEC 26 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...TODAY AND TONIGHT

WINTER WEATHER

AN UPPER LEVEL DISTURBANCE COULD SPREAD LIGHT PRECIPITATION
ACROSS THE SOUTH PLAINS AREA TONIGHT. SOME OF THE PRECIPITATION
COULD FALL AS SNOW...MAINLY ACROSS THE EXTREME SOUTHWESTERN
PANHANDLE AND WESTERN SOUTH PLAINS. HOWEVER...SNOWFALL
ACCUMULATIONS ARE EXPECTED TO BE INSIGNIFICANT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

ADDITIONAL VERY LIGHT SNOWFALL COULD OCCUR BEHIND A STRONG COLD
FRONT ON TUESDAY. HOWEVER...ACCUMULATIONS ARE LIKELY TO BE
MINOR.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 winter weather. Local standard time, as filed.

Winter Weather, Lubbock

When
December 26, 11:00 PM CST to December 27, 10:00 AM CST
Where
Lubbock forecast zone
Reported by
Official NWS Observations
Coordinates
33.610, -101.820 (the zone’s center; the record gives no point)

Winter Weather, Yoakum

When
December 26, 11:00 PM CST to December 27, 10:00 AM CST
Where
Yoakum forecast zone
Reported by
COOP Observer
Coordinates
33.173, -102.828 (the zone’s center; the record gives no point)

Winter Weather, Terry

When
December 26, 11:00 PM CST to December 27, 10:00 AM CST
Where
Terry forecast zone
Reported by
COOP Observer
Coordinates
33.174, -102.335 (the zone’s center; the record gives no point)

Winter Weather, Hockley

When
December 26, 11:00 PM CST to December 27, 10:00 AM CST
Where
Hockley forecast zone
Reported by
COOP Observer
Coordinates
33.608, -102.343 (the zone’s center; the record gives no point)

Winter Weather, Childress

When
December 26, 11:00 PM CST to December 27, 10:00 AM CST
Where
Childress forecast zone
Reported by
COOP Observer
Coordinates
34.529, -100.208 (the zone’s center; the record gives no point)

Winter Weather, Motley

When
December 26, 11:00 PM CST to December 27, 10:00 AM CST
Where
Motley forecast zone
Reported by
COOP Observer
Coordinates
34.074, -100.780 (the zone’s center; the record gives no point)

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2014Every state in 2014This day in weather historyWarnings in Texas, December 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 547078, 547079, 547080, 547081, 547087, 547088.